Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 320, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 16, 2006, 11:46 PM CDT for Boone County, Greene County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2006, 11:46 PM CDT (04:46 UTC)
- Expired
- Sep 17, 2006, 12:20 AM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Boone County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 5:07 PM CDT | Tornado Watch | SPC | 8 hr |
| Sep 16, 8:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1906 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:50 PM CDT, 8 hours 56 minutes earlier.
Area forecast discussion, Sep 16, 2:50 PM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT SAT SEP 16 2006 .DISCUSSION... ACTIVE WEATHER EXPECTED ACROSS PLAINS AND MIDWEST NEXT 24 HOURS. MORNING SFC MAP SHOWS DIFFUSE TROUGH WITH MULTIPLE WEAK LOWS OVER WESTERN PLAINS WITH LLVL MOISTURE ALREADY STREAMING NORTH INTO SC NEBRASKA ATTM AHEAD OF IMPRESSIVE DRY LINE. WINDS REMAIN SSE OVER IA WITH DEW POINTS IN THE MID 50S TO NEAR 60 F INCREASING TO MID TO UPR 60S BY TNT. ALOFT CONTINUE TO HAVE INCREASING WIND FIELDS FROM H700 TO H500 WITH WINDS IN THE 50-70 KT RANGE OVR WESTERN IA AND AREAS NORTHWEST OF THERE. MAIN UPPER LEVEL FEATURE STILL OVER ROCKIES WITH 90-120 KT JET INCREASING EASTWARD. 12Z H300 ANALYSIS SHOWS AREA OF BEST DIFFLUENCE OVER EASTERN SD...SW MINNESOTA...AND NW IA. SHORT TERM...MODELS AT ODDS WITH OVERALL PROGRESSION OF TNTS EVENT FOR THE CWA...HOWEVER FEEL THAT SPC 00Z RUN OF WRF AND GFS BOTH HAVE A BETTER HANDLE ON EVOLUTION OF CONVECTION AS COLD FRONT TREKS ACROSS THE STATE. SHEAR WITH SYSTEM IS IMPRESSIVE TONIGHT OVER THE UPPER MIDWEST WITH SEVERE STORMS LIKELY OVER SD/MN FOLLOWED BY LINE FILLING IN ACROSS WESTERN IA THIS EVENING. BEST THREAT FOR TORNADOES APPEAR TO BE WEST OF AN ALGONA...FORT DODGE...AUDUBON LINE BEFORE 9 PM WITH MORE LINEAR CONVECTION TAKING OVER AS NIGHT PROGRESSES. STILL HAVE POTENTIAL FOR STRONG WINDS AND HAIL THROUGH LATE THIS EVENING AS STORMS EXPECTED TO MOVE EAST AT 40-50 MPH AS FRONT PASSES EAST. THOUGH NOT THE MAIN THREAT...SOME HEAVY RAINERS ARE ALSO POSSIBLE WITH A QUICK 1 INCH RAINFALL WITH SOME OF THE STORMS. MOST COUNTY FFG GUIDANCE ABOVE THESE AMOUNTS AT 2-3 IN SO ANY ISSUES WILL MAINLY BE URBAN/SMALL STREAM IF ANY. ATTM...BEST DYNAMICS FOR SIG TOR THREAT REMAIN NW OF CWA THIS EVENT BUT FAR NORTHWEST CORNER STILL HAS POTENTIAL FOR SOME. AFTER PASSAGE OF FRONT...MUCH COOLER WEATHER STILL IN STORE FOR STATE. MODELS INDICATING COLD POOL FARTHER NORTH WITH POTENTIAL FOR SHOWERS MAINLY NORTH OF HIGHWAY 20. COLDER AIR TO SETTLE ACROSS REGION FOR TUES/WED MORNING WITH SOME FROST POTENTIAL WED MORNING LOW LYING AREAS NORTH OF HIGHWAY 20. LONG TERM...EXPECT ACTIVE WEEK WITH ADDITIONAL SYSTEMS ADVECTING THROUGH FLOW WED THROUGH FRIDAY. COLDER TEMPERATURES TO CONTINUE INTO LATE WEEK. GFS LOOKS TOO FAST AGAIN BY LATE WEEK. WENT WITH GEM/EURO WITH SYSTEM BRINGING IN COLDER AIR OVER WEEKEND. NO MAJOR CHANGES MADE TO EXTENDED OTHER THAN INCREASING CHANCES FOR SHOWERS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 16, 3:45 PM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT SAT SEP 16 2006 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082- 092-093-171100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 345 PM CDT SAT SEP 16 2006 ...WIDESPREAD SEVERE WEATHER ACROSS WESTERN PORTIONS OF IOWA THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND WEST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA DURING THE EVENING HOURS. SEVERE STORMS ARE EXPECTED WITH LARGE HAIL TO 2 INCHES IN DIAMETER...WINDS IN EXCESS OF 60 MPH AND A FEW TORNADOES. INDIVIDUAL STORMS WILL BE MOVING FROM 40 TO 50 MPH TO THE NORTHEAST. THE GREATEST THREAT WILL BE FROM 6 PM TO 10 PM. HEAVY RAINS MAY ALSO OCCUR WITH SOME LOCALIZED FLOODING AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING ACROSS THE AREA. BE PREPARED FOR FAST MOVING STORMS IN EXCESS OF 40 MPH. IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075- 083>086-094>097-171100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 345 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA EAST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA LATER THIS EVENING INTO THE OVERNIGHT. DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. IN ADDITION...LOCALIZED HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING INTO THE OVERNIGHT AS STORMS MOVE THROUGH CENTRAL IOWA. COGIL
In the hours before
Local storm report, Sep 16, 10:02 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1002 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL 2 S ALGONA 43.04N 94.23W
09/16/2006 E0.88 INCH KOSSUTH IA LAW ENFORCEMENT
&&
JJOHNSONLocal storm report, Sep 16, 10:05 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1005 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL 2 S ALGONA 43.04N 94.23W
09/16/2006 E0.88 INCH KOSSUTH IA TRAINED SPOTTER
&&
COGILLocal storm report, Sep 16, 10:11 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1011 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL ALGONA 43.07N 94.23W
09/16/2006 E0.88 INCH KOSSUTH IA AMATEUR RADIO
&&
COGILLocal storm report, Sep 16, 11:06 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL DEDHAM 41.91N 94.82W
09/16/2006 E0.88 INCH CARROLL IA FIRE DEPT/RESCUE
&&
COGILLocal storm report, Sep 16, 11:09 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1109 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND GST CARROLL 42.07N 94.86W
09/16/2006 M58 MPH CARROLL IA AWOS
&&
COGILLocal storm report, Sep 16, 11:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1127 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND GST 2 N AUDUBON 41.75N 94.93W
09/16/2006 E60 MPH AUDUBON IA PUBLIC
CAR NEARLY BLOWN OFF ROADWAY.
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 38 min |
| Sep 16, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 20 min |
| Sep 16, 8:29 PM CDT | Tornado Warning | DMX | Crawford | 36 min |
| Sep 16, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 34 min |
| Sep 16, 9:15 PM CDT | Tornado Warning | DMX | Pocahontas | 30 min |
| Sep 16, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto | 40 min |
| Sep 16, 9:36 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 39 min |
| Sep 16, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 51 min |
| Sep 16, 10:32 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 43 min |
| Sep 16, 10:34 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 41 min |
| Sep 16, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 35 min |
| Sep 16, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 43 min |
| Sep 16, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 41 min |
| Sep 16, 11:13 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll | 47 min |
| Sep 16, 11:19 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 56 min |
| Sep 16, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 40 min |
| Sep 16, 11:30 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 30 min |
| Sep 16, 11:42 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 48 min |
| Sep 16, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 45 min |
| Sep 17, 12:25 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 35 min |
| Sep 17, 12:25 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 35 min |
| Sep 17, 12:58 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie, Union | 47 min |
| Sep 17, 1:08 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 37 min |
| Sep 17, 1:32 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 43 min |
| Sep 17, 1:48 AM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Sep 17, 1:57 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 48 min |
| Sep 17, 2:27 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 33 min |
| Sep 17, 2:32 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 28 min |
| Sep 17, 2:39 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 36 min |
| Sep 17, 3:15 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.